Format

Send to

Choose Destination
See comment in PubMed Commons below
Menopause. 2008 Nov-Dec;15(6):1176-83. doi: 10.1097/gme.0b013e318173566b.

Serotonin (5-hydroxytryptamine) transporter inhibition causes bone loss in adult mice independently of estrogen deficiency.

Author information

1
Department of Physical Therapy, School of Health and Rehabilitation Sciences, Indiana University School of Medicine, Indianapolis, IN 46202, USA. stwarden@iupui.edu

Abstract

OBJECTIVE:

Selective serotonin reuptake inhibitors (SSRIs) treat depression by antagonizing the serotonin (5-hydroxytryptamine) transporter (5-HTT). These drugs may also have skeletal effects given the presence of functional serotonergic pathways in bone and evidence demonstrating detrimental effects of SSRIs on postmenopausal bone changes. This study aimed to explore the influence of an SSRI (fluoxetine hydrochloride) on the bone changes associated with estrogen deficiency in adult mice.

DESIGN:

Adult, female, Swiss-Webster mice underwent ovariectomy (OVX) or sham OVX and were treated daily for 4 weeks with either fluoxetine hydrochloride (5 or 20 mg/kg) or a vehicle solution (control). In vivo assessments of hindlimb areal and tibial volumetric bone mineral density were performed at baseline and after 4 weeks of intervention. Femurs and lumbar vertebrae were subsequently removed and assessed ex vivo for bone mineral density and trabecular bone architecture and turnover.

RESULTS:

In vivo and ex vivo skeletal measures found no interactions between OVX (estrogen deficiency) and 5-HTT inhibition, indicating that the skeletal effects of these interventions were independent. 5-HTT inhibition had detrimental skeletal effects, with the fluoxetine-treated groups having reduced bone mineral density and altered trabecular architecture. These changes resulted from both a decrease in bone formation and increase in bone resorption.

CONCLUSIONS:

These data indicate that a commonly prescribed SSRI has a negative influence on the adult skeleton, independent of estrogen deficiency. This finding supports clinical data demonstrating SSRI use to be associated with accelerated bone loss after menopause and highlights a need for further research into the skeletal effects of SSRIs.

PMID:
18725867
DOI:
10.1097/gme.0b013e318173566b
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center